Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 78, NWS Huntsville, AL

April 30, 2017Colbert County, Franklin County, Lawrence County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Apr 30, 2017, 12:55 PM CDT for Colbert County, Franklin County, Lawrence County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2017, 12:55 PM CDT (17:55 UTC)
Expired
Apr 30, 2017, 1:45 PM CDT
In force
50 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Colbert County, AL, Franklin County, AL, Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 96 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 10:36 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 12:25 PM CDT, 30 minutes earlier.

Area forecast discussion, Apr 30, 12:25 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1225 PM CDT Sun Apr 30 2017

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 1045 AM CDT Sun Apr 30 2017

Will keep this short, as the situation is evolving rapidly this
morning. All eyes are focused on the QLCS extending from roughly the
Memphis area to the Meridian MS. It has outpaced prior expectations
in terms of timing, and even some light stratiform precip is
beginning to push into extreme northwest Alabama. Despite the cloud
cover, strong/persistent warm and moist advection has boosted
temperatures back into the mid 70s with dewpoints in the mid-upper
60s.

Short-range/convection-allowing models are consistent in bringing the
initial line across the area through this afternoon--though the
timing/speed are still quite variable depending on model--then
developing a second line after 00Z then bringing that across. This
certainly looks reasonable with support from operational models.

Most forecast elements have been updated to reflect faster
precipitation onset, as well as the heavy rainfall forecast from WPC.
The temperature forecast will be tweaked to cool off a bit with the
rain and storms, but temperatures should easily still reach the low-
mid 80s.

.SHORT TERM...(Monday)
Issued at 348 AM CDT Sun Apr 30 2017

By 12z Monday, the line should be east of Huntsville and mostly
exiting NE AL. ECMWF/NAM lingers the line westward back a little and
pops were done to account for this. There could be some lingering
clouds in the north where the upper low dips to the south but
overall skies should clear out by late afternoon. We will see a
brief break in the hot weather with highs on Monday in the lower
70s.

.LONG TERM...(Monday night through Saturday)
Issued at 348 AM CDT Sun Apr 30 2017

Little change xpcted initially going into the latter part of the
forecast, with the previous cold front responsible for much of the
active wx ending the weekend period now well ewd into the Atlantic
Basin. High pressure originating out of the srn Plains will quickly
make its way ewd across the SE region thru Tue in the wake of the
frontal passage. Other than perhaps a brief shot of cooler/drier air
to start of the new work week, little change in overall temps is
xpcted with the earlier frontal passage thru mid week, as the low
level wind field veers back to the se/s and the upper flow pattern
turns more toward the wsw. Afternoon temps into Wed look to return
close to 80F, as another upper trough pattern drops well into the
srn Plains states.

The latest model runs unfortunately remain fairly inconsistent going
into the second half of the work week, with respect to the progression
of this upper trough axis over the Plains states and the developing
sfc wave. The 00Z GFS/ECMWF have trended back toward a faster and
more open upper trough axis, as it translates ewd across the SE
states thru Fri. The associated sfc low continues to lift newd into
the Lower MS/TN Valley regions Wed/Thu, with sct/num showers/tstms
developing along/ahead of the advancing sfc wave and attendant cold
front. Rainfall/showers may then linger Fri/Sat as the upper trough
pattern exits the region to the e.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1218 PM CDT Sun Apr 30 2017

A line of strong to severe storms is moving northeast through
Marion/Winston Counties in AL and the northern part of the line
should impact KMSL in the next hour. The line should impact KHSV
around 21z. CIGS seem to be hovering around 3-5kft and should stay
there through the afternoon with slight lowering possible in any
heavy rain. Amendments may be necessary if CIGS drop lower than
forecast. An additional round of showers after 3-4z is possible. A
thunderstorm may accompany this but chances aren't high enough right
now to include in the TAFs.

Winds will stay strong today with gusts around 30kt outside of
thunderstorms. Wind diminish overnight to 10-15kt and increase to
25-30kt again on Monday.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 10 PM CDT this evening for ALZ001>010-016.

TN...Wind Advisory until 10 PM CDT this evening for TNZ076-096-097.

&&

NEAR TERM...BCC
SHORT TERM...LN
LONG TERM...09
AVIATION...LN

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 30, 3:27 AM CDT, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
327 AM CDT Sun Apr 30 2017

ALZ001>010-016-TNZ076-096-097-010000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
327 AM CDT Sun Apr 30 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Two waves of strong to severe thunderstorms will impact the Tennessee
Valley area later today and tonight. The first line of thunderstorms
is expected to move across the outlook area later this morning while
the second and perhaps stronger line of storms is expected to move
across the area late this afternoon into the evening.

Damaging wind is the main hazard, although a brief tornado cannot be
ruled out, mainly west of Interstate 65. Rainfall of 2 to 3 inches
is likely, with locally higher amounts possible. This may produce
brief localized flooding.

Windy conditions are also expected today and into this evening. South
winds of 20 to 25 mph will gust up to 40 mph at times. A Wind
Advisory will be in effect from 10 AM today through 10 PM tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Later next week, scattered to numerous thunderstorms are expected
Wednesday into Thursday as another storm system approaches from the
west.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible later today.

In the hours before

Special weather statement, Apr 30, 12:14 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1214 PM CDT SUN APR 30 2017

ALZ001>003-301800-
Lauderdale AL-Franklin AL-Colbert AL-
1214 PM CDT SUN APR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE...COLBERT AND
WESTERN FRANKLIN COUNTIES UNTIL 100 PM CDT...

At 1214 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Red Bay to 6 miles west of Weston. Movement was
north at 75 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Florence, Sheffield, Tuscumbia, Red Bay, J P Coleman State Park,
Cherokee, St. Florian, Underwood-Petersville, Belgreen and Vina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3500 8756 3431 8789 3432 8817 3489 8810
      3492 8816 3501 8820
TIME...MOT...LOC 1714Z 197DEG 64KT 3446 8812 3418 8815

Stumpf
Local storm report, Apr 30, 12:46 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1246 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     NON-TSTM WND DMG 3 NNE UNDERWOOD-PETERSV 34.92N 87.68W
04/30/2017                   LAUDERDALE         AL   EMERGENCY MNGR

            TREE DOWN BLOCKING THE ROAD.

&&

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 9:30 AM CDTRiver Flood WarningHUNJackson, Madison, Marshall64 hr
Apr 30, 12:14 PM CDTSpecial Weather StatementHUNColbert, Franklin, Lauderdale46 min
Apr 30, 12:51 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale39 min
Apr 30, 1:25 PM CDTSevere Thunderstorm WarningHUNCullman35 min
Apr 30, 1:28 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence32 min
Apr 30, 1:38 PM CDTSevere Thunderstorm WarningHUNLauderdale, Lawrence, Limestone, Morgan52 min
Apr 30, 1:52 PM CDTSevere Thunderstorm WarningHUNCullman, Lawrence, Limestone, Morgan38 min
Apr 30, 1:56 PM CDTTornado WarningHUNLauderdale, Limestone19 min
Apr 30, 2:09 PM CDTTornado WarningHUNCullman, Morgan21 min
Apr 30, 2:21 PM CDTSevere Thunderstorm WarningHUNCullman, Limestone, Madison, Marshall, Morgan39 min
Apr 30, 2:54 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson, Madison, Marshall66 min
Apr 30, 3:58 PM CDTSpecial Weather StatementHUNDeKalb, Jackson47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.